BACKGROUND Radioiodine therapy (RIT) combined with glucocorticoids is an effective therapy for Graves' disease, but it is debatable whether glucocorticoids should be applied in patients without Graves' ophthalmopathy (GO). METHODS The effect of 0.4 - 0.5 mg prednisone every second day over a period of 5 weeks after RIT was monitored over a follow-up period of at least 12 months after RIT. A questionnaire was sent to 186 consecutive patients without GO concerning eye symptoms after RIT. 148 patients (80 %) answered. If eye symptoms had occurred after RIT, additional clinical examination was carried out at our outpatient clinic. The primary endpoint was the absence or onset of GO within the first year after RIT. RESULTS Within 12 months after RIT the examination confirmed GO in 5 out of 148 patients (3.4 %). In all cases the symptoms were transient. No adverse reaction to the use of prednisone after RIT was noted. CONCLUSIONS The risk of new GO in the first year after RIT was low and the clinical course of GO was mild when RIT was combined with a low-dose glucocorticoid regimen. Preventive administration of glucocorticoids can therefore be recommended in patients with Graves' disease even without evident GO.